Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 284, NWS Des Moines, IA

September 13, 2005Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 7:44 PM CDT for Appanoose County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 7:44 PM CDT (00:44 UTC)
Expired
Sep 13, 2005, 8:00 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 7:52 PM CDTHAIL 1Centerville, IAHAIL WAS COVERING HIGHWAY 5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140044
SVRDMX
IAC007-140100-
/O.NEW.KDMX.SV.W.0284.050914T0044Z-050914T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 800 PM CDT.

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTERVILLE...OR 31 MILES SOUTHWEST OF OTTUMWA...AND MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF UDELL BY 750 PM CDT.
  NEAR MOULTON BY 800 PM CDT.

THE LOCATION OF EXLINE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4080 9290 4062 9289 4062 9265 4081 9264

$$

MYERS
2 follow-up statements
000 
WWUS53 KDMX 140055
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT TUE SEP 13 2005

IAC007-140100-
/O.CON.KDMX.SV.W.0284.000000T0000Z-050914T0100Z/
APPANOOSE IA-
754 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN APPANOOSE
COUNTY UNTIL 800 PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
EAST OF CENTERVILLE...OR 29 MILES SOUTHWEST OF OTTUMWA...AND MOVING
EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
EASTERN APPANOOSE COUNTY...INCLUDING THE LOCATION OF MOULTON. THE 
STORM IS LIKELY PRODUCING LARGE HAIL NOW OVER SHARON BLUFFS STATE 
PARK.

LAT...LON 4080 9290 4062 9289 4062 9265 4081 9264

$$

MYERS
000 
WWUS53 KDMX 140104
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT TUE SEP 13 2005

IAC007-140112-
/O.EXP.KDMX.SV.W.0284.000000T0000Z-050914T0100Z/
APPANOOSE IA-
802 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN APPANOOSE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 758 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED SOMEWHAT...AND 
IS LIKELY NOT PRODUCING SEVERE SIZED HAIL. HOWEVER...THE STORM MAY 
AGAIN CYCLE UP TO PRODUCE MORE LARGE HAIL OVER DAVIS COUNTY. THE 
STORM PRODUCED ONE INCH HAIL THAT COVERED HIGHWAY 5 NEAR THE 
CENTERVILLE AIRPORT EARLIER. 

LAT...LON 4080 9290 4062 9289 4062 9265 4081 9264

$$
MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:14 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 3:14 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT TUE SEP 13 2005

.DISCUSSION...
SFC COLD FRONT CURRENTLY MAKING SLOW PROGRESS ACROSS CENTRAL IOWA.
CONVECTION ONGOING IN THE VICINITY OF THE FRONT. LOW LEVEL DRY AIR
BEGINNING TO FILTER IN WEST OF INTERSTATE 35 WITH A BETTER PUSH
ALONG AND WEST OF THE MISSOURI RIVER. HIGH PRESSURE WILL MOVE IN
TONIGHT AND THROUGH THE DAY ON WEDNESDAY. EXPECT CONVECTION TO
QUICKLY COME TO AN END EARLY THIS EVENING THEN THERE WILL BE A
POTENTIAL FOR FOG TOWARDS MORNING. RIDGE OF HIGH PRESSURE WILL BE IN
CONTROL THROUGH FRIDAY. LEANED TOWARD THE COOL END OF GUIDANCE ON
WEDNESDAY GIVEN CONDITIONS UPSTREAM AND SUBSIDENCE IN PLACE. SLOW
WARMING FOR THE REMAINDER OF THE WEEK. OVERNIGHT LOWS WILL LIKELY
DIP INTO THE LOWER TO MID 40S OVER PORTIONS OF THE FORECAST AREA
TONIGHT THROUGH FRIDAY MORNING.

A MORE UNSETTLED PATTERN DEVELOPS FRIDAY NIGHT THROUGH TUESDAY AS
AN LONG WAVE TROUGH DEVELOPS OVER THE WESTERN CONUS. NUMEROUS
SHORTWAVES ARE EXPECTED TO MOVE ALONG THE SOUTHWEST FLOW AND INTO
THE CENTRAL PLAINS DURING THE PERIOD. TIMING OF THESE SHORTWAVES
CURRENTLY PROBLEMATIC BUT AT THIS TIME HAVE HIGHLIGHTED SATURDAY
NIGHT THROUGH MONDAY AS THE BEST CHANCES FOR POPS. HAVE DISCOUNTED
THE LATEST OPERATIONAL GFS ON TUESDAY AS IT DRAGS A SECOND SHORTWAVE
TROUGH THROUGH THE NORTHERN PLAINS. THE GFS ENSEMBLES/CANADIAN/ECMWF
SOLUTIONS FAVOR ZONAL FLOW AFTER MONDAY. TEMPERATURES NEAR SEASONAL
DURING THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DONAVON
Hazardous weather outlook, Sep 13, 3:45 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT TUE SEP 13 2005

IAZ007-016-017-025>028-037>039-050-062-141100-
WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-
GRUNDY-BLACK HAWK-TAMA-POWESHIEK-
345 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT
THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL
BE BETTER DETERMINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF
THE WORK WEEK.

IAZ004>006-015-023-024-033>036-044>049-057>061-070>075-081>086-
092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT
THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL
BE BETTER DETERMINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF
THE WORK WEEK.

In the hours before

Local storm report, Sep 13, 2:49 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
09/13/2005  68 MPH           BREMER             IA   PUBLIC

&&

JOHNSON
Local storm report, Sep 13, 2:56 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
09/13/2005  58 MPH           BREMER             IA   MESONET

&&

BROCK
Local storm report, Sep 13, 3:00 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     2 N SHELL ROCK          42.74N 92.58W
09/13/2005  70 MPH           BUTLER             IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Sep 13, 3:16 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PLAINFIELD              42.84N 92.54W
09/13/2005                   BREMER             IA   BROADCAST MEDIA

            BARN BLOWN OVER. REPORTED BY KWWL TV.

&&

BROCK
Special weather statement, Sep 13, 3:48 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT TUE SEP 13 2005

IAZ007-017-026>028-037>039-048>050-060>062-072>075-082>086-
093>097-132200-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-
DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-
WAPELLO-WARREN-WAYNE-WORTH-
348 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 781 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 28 COUNTIES

IN CENTRAL IOWA

GRUNDY... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
WORTH...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN SOUTH CENTRAL IOWA

APPANOOSE... CLARKE... DECATUR...
LUCAS... MADISON... MAHASKA...
MARION... MONROE... RINGGOLD...
UNION... WARREN... WAYNE...

IN SOUTHEAST IOWA

DAVIS... WAPELLO...

THIS INCLUDES THE CITIES OF...ALBIA...AMES...BLOOMFIELD...
CENTERVILLE...CHARITON...CORYDON...CRESTON...DES MOINES...
GRINNELL...GRUNDY CENTER...HAMPTON...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR...
NEWTON...NORTHWOOD...OSCEOLA...OSKALOOSA...OTTUMWA...
PARKERSBURG...TAMA...WATERLOO...WAVERLY AND WINTERSET.

NO SEVERE WEATHER WATCHES ARE CURRENTLY IN EFFECT IN THE DES MOINES
NATIONAL WEATHER SERVICE FORECAST AREA.

SMALL
Local storm report, Sep 13, 4:34 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HAIL             N DIAGONAL              40.81N 94.34W
09/13/2005  0.75 INCH        RINGGOLD           IA   TRAINED SPOTTER

1138 AM     HAIL             3 NNW BEACONSFIELD      40.85N 94.07W
09/13/2005  0.88 INCH        RINGGOLD           IA   TRAINED SPOTTER

1250 PM     HAIL             5 S CUMBERLAND          41.20N 94.87W
09/13/2005  0.75 INCH        CASS               IA   TRAINED SPOTTER

0235 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
09/13/2005  70 MPH           BREMER             IA   TRAINED SPOTTER

0236 PM     TSTM WND GST     CLARKSVILLE             42.78N 92.67W
09/13/2005  77 MPH           BUTLER             IA   TRAINED SPOTTER

0238 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
09/13/2005  58 MPH           BREMER             IA   MESONET

0239 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
09/13/2005  68 MPH           BREMER             IA   PUBLIC

0243 PM     TSTM WND GST     2 N SHELL ROCK          42.74N 92.58W
09/13/2005  70 MPH           BUTLER             IA   TRAINED SPOTTER

0300 PM     TSTM WND DMG     PLAINFIELD              42.84N 92.54W
09/13/2005                   BREMER             IA   BROADCAST MEDIA

            BARN BLOWN OVER. REPORTED BY KWWL TV.

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:26 PM CDTSevere Thunderstorm WarningDMXWapello34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.